Anemia, Neuropathy, & Vitamin B12

Pauline B
By Pauline B Latest Reply 2009-08-23 18:29:10 -0500
Started 2009-06-10 10:37:47 -0500

I read that Diabetics who take metformin may experience slow drop in their B12 levels that can produce symptoms similar to periphial neuropothy. The article, published on WEBMD, gives the full details. I have several kind of anemia (but not pernicious anemia that requires frequent injections of B12) and migraine headches (for which I take another prescribed medication), and also take a PPI for GERD. After researching B12 and the body's metabolism of the assorted meds I take, I began taking 500 mg of B12 twice a day even though I knew that we get an adequate supply eating meats, and that B12 is best absorbed through injection and not in our gastro system. I was surprised that I felt less encumbered by the constant low grade head ache. I'll answer any questions as to where I found my answers on the Linus Pauling nutritional web site at oregon State University web site.

18 replies

Pauline B
Pauline B 2009-08-16 11:50:50 -0500 Report

Since my original post I had a knee replacement (July 15) where I had some blood loss that affected my energy levels. Tuesday I see my hematologist to determine if there is need for additional supplementation. Though I had wild glucose readings the first 48 hours after surgery life has returned to "normal" now and only when I become overly-eager to get physical tasks down do I "pay for it" via increased pain and swelling. (Lost 12 pounds,too!)

Dawn Sobers
Dawn Sobers 2009-08-19 16:26:46 -0500 Report

I suffer from malabsorbing issues due to weight loss surgery. I have a perscription for injectable B12 its done once a month or once every 3 months depending how bad your levels are. Also with the Iron ask your doctor about Replieva I take two doses per day and so far knock wood I have not had to have iron infussion for the past 4 months. And that is wonderful. B12 effects iron stores in your body. Also you may wish to have them do a work up panel an check your D vitamin as well.

Pauline B
Pauline B 2009-08-23 18:29:10 -0500 Report

My hematologist reviewed my numbers and advised me to return in 6 weeks when I will have an iron infusion. I have 3 conditions related to anemia that he's following, and I've been checked out for the usual deseases that inhibit the absorption of iron such as celiac disease. I've had "iron-poor" blood all my life, but when I ate lots of red meat I was able to donate blood on a regular basis. Those days are long over.

lipsie 2009-06-13 23:09:18 -0500 Report

Well this is a great reminder for me to get onto my MD about testing my B 12. I use to take the shots of it, dunno the dose. I was in a hospital type setting back then. And yes it helps with energy…but I had NO idea about the nerve damage and so forth so now I am VERY concerned being I already have a bad case of neuropathy. When I got to the MD I have now I told him to test me, for I needed the B 12 so he did but said it was fine so I dunno. I am going to see again since its been a while. And yes I agree, this is EXACTLY why I LOVE this site as well!! Thank you so much for this information! *Hugs* Love yasss to all! Sheila

Debe Pendice
Debe Pendice 2009-06-12 23:56:51 -0500 Report

I would like to learn alot more about this. I am taking procrit shots 3 xs a month for anemia. Looking forward to hearing what everyone has to say about this…Debe

Antique-Dave 2009-06-12 12:26:46 -0500 Report

I read earlier this year that as we get older our bodies don't absorb B well and after about age 40-45 start losing ground and need to supplement. What I read at the time didn't say it was only older adults with a poor diet, it just referenced older adults.

I started taking B12 a few months before my dx and noticed a difference in mood and energy but did not take my super B complex regularly until after dx.

GabbyPA 2009-06-12 12:32:26 -0500 Report

Hmmmm, I wouldn't catagorize such young age as older people (only because I am over that bracket! LOL)
My doctor is not up on a lot of things. I think he learns a lot when I show up, because I always have some off the wall questions. B-12 and Colodial Silver were on my list this visit. Oh well.
I used to do a B complex, but it turned my pee a day-glow yellow. Kind of creepy. If I take the B-12, do I need to consider the B complex as well?

2009-06-12 13:43:53 -0500 Report

Before my next dr's appt. I have go have testing done for my neuropathy, B-12 and folic acid. There is another test she wants done because of the neropathy, but I can't read her handwriting (LOL) to tell what that test is. I'll keep you informed, but my next appt. with my dr. is not until Aug. The info I get may help someone though.

Antique-Dave 2009-06-12 13:47:39 -0500 Report

I am of course over that age too, everyone who takes the super B pees glow in the dark yellow.

Do you know whats happens if you eat Blue Rasberry Licorice?

Antique-Dave 2009-06-13 20:55:34 -0500 Report

If you eat blue rasberry licorice you get a green smoothie not quite the same as what Big Mike was talking about though.

GabbyPA 2009-06-12 09:05:09 -0500 Report

I had posted this in one of my TCOYD classes and I was surprised to hear that this was a problem. It causes our system to produce mal-formed blood cells and many other things that can cause fatigue and neuropathies.

I started taking 2500 mcg sublingual B-12 daily. When I asked my doctor about it, he said I didn't need to worry about it, that most of the issues are with older patients who don't eat a balanced diet. I asked if he would screen it in my next set of labs, but he is hesitant.

Since B-12 is one of the few supplements that is NOT toxic and you can't overdose it, I have chosen to continue to take it as long as I am on Metformin.

cakeybakes 2009-06-10 16:49:55 -0500 Report

Very interesting! I take a super B-complex every day. I was told to stop for the last couple of weeks because I have some appointments with some specialists coming up and we're trying to rule out some causes to some problems I've been having. I'll definitely ask the docs when I see them next week! (This is EXACTLY why I love this site!)

2009-06-10 10:56:36 -0500 Report

I take meformin also. I was at the dr's yesterday and found out that I had the begininngs of neuropathy. The dr. gave me a prescription so that I can get diabetic shoes. She also is sending me to get blood work to check the B12 levels and some other blood work. The neuropathy is just starting and mild at the moment. I still have very good circulation in my feet. So hopefully I am getting on top of the problem. Thanks for your discussion.

MarineMomX2 2009-08-19 19:13:37 -0500 Report

Sounds like your Dr's appointment went about like mine on Tues. I've had mild neuropathy in my legs for a while now and my arms and hands are beginning to signs lately. Mine ordered the B-12 testing for my next labs in 2 months, sounds like they're thinking alike.

Next Discussion: My Hero: Glipizide »